Nembutal, also known as phenobarbital, is a brand-name drug that belongs to the barbiturate class.
Barbiturates are central nervous system depressants with a high risk for dependence and overdose. Barbiturate Use & Abuse
Barbiturates like Nembutal can generate euphoria. Because of this euphoric effect, it has a high risk of abuse. Table of Content Symptoms of Abuse Effects of Long-Term Use Overdose Symptoms Overdose Treatment Addiction Treatment
While barbiturate use has been on the decline for many years because of how addictive and dangerous these drugs can be, they are still used both medically and recreationally.
Per an article in The Guardian, barbiturate abuse has experienced a slight increase within the past decade in England and Wales. Barbiturates were only involved in six overdose deaths in 2007, but this increased to 37 in 2011. While at first glance these numbers seem innocuous, this is a 600 percent increase in four years.
In the U.S., prescription drug abuse is an increasing problem. While much of the media coverage on the epidemic of abuse has involved opioids, all prescription drug abuse is concerning. Since barbiturate abuse can come with such harmful consequences, any increase in abuse is concerning.
Symptoms of Abuse
Common symptoms of barbiturate abuse include the following:
Depression Mood swings Agitation Out-of-place excitement Decreased anxiety Slurred speech Delusions Hallucinations Dependence on the drug, signified by withdrawal symptoms when going without it Impaired judgment Confusion Slowed brain function Tolerance Difficulty urinating Dilated pupils Visual problems Slow breathing Slow pulse Sleepiness Reduction in REM sleep Decreased motor control Poor concentration Lack of coordination Hypotension (unusually low blood pressure) Dizziness
Effects of Long-Term Use
Children using Nembutal on a long-term basis have been found to display several cognitive defects. Such use has been shown to affect a child’s ability to learn, concentrate, retain and recall memories, solve problems, and speak well.
Most of these cognitive deficiencies are also present in adults who use the drug over a long time. Most people who use the drug long-term exhibit reduced rates of cognition compared to those who don’t use it.
Long-term use of Nembutal has been linked to several health issues, such as:
Musculoskeletal deficiencies Skin problems Metabolism issues Endocrine issues Cardiovascular problems Respiratory problems Psychiatric issues Acquired hypersensitivity (developing a new allergy to medication) Early death Barbiturates are potent drugs. Any recreational use of barbiturates is serious, as it can lead to life-threatening health problems.
Do not take any barbiturate without the assistance and advice of a medical professional. Doctors will not prescribe these powerful drugs unless the benefits outweigh the risks.
Nembutal, or pentobarbital, can cause tolerance rather quickly. People start taking higher doses of the drug to feel the effects they once felt at lower doses. It can be relatively easy to overdose accidentally because of this.
Quickly recognizing a Nembutal overdose can be instrumental to successful treatment, survival, and recovery. Symptoms of Nembutal overdose include the following:
Altered consciousness Staggering Sluggishness Slurred speech Shallow breathing Lack of coordination Faulty judgment Drowsiness Coma Difficulty thinking Changes in alertness Irritability Memory loss Since many of the signs of overdose are similar to symptoms of abuse, it can sometimes be tough to tell when an overdose has occurred. If you are in doubt, call 911. It’s better to be safe in these instances.
Gather some necessary information about the person overdosing if possible. It will help the medical team if you can provide the person’s age, weight, pre-existing medical conditions, the name and strength of the drug taken, the time it was taken, the amount taken, and if the individual was prescribed the drug or not. Do not delay the call to find out this information if it is not readily available.
Once EMTs arrive, they will monitor the person’s vital signs, including body temperature, pulse, blood pressure, and breathing rate.
Emergency on-site overdose treatment is primarily focused on getting a good airway and improved breathing ventilation as well as circulation. EMTs may: Administer supplemental oxygen Insert two IV lines to give intravenous fluids and medication. This may only be done when the person exhibits signs of hypotension (abnormally low blood pressure). Secure the person’s airways. They will ensure they are breathing regularly and capable of bilateral breathing. Install an “emergent endotracheal” (ET) intubation, which is a flexible plastic tool placed in the trachea to maintain an open airway. This is only done when the person has significant trouble remaining conscious and cannot maintain the airway on their own.
Once the person has been successfully transported to the hospital, several treatments may be administered, depending on individual factors.
Activated charcoal is the most common overdose treatment used for a wide variety of drugs. It is effective because it is a hydrocarbon with a high surface area. Drug toxins in the intestinal tract bind to it.
Over the years, the medical field has questioned the effectiveness of activated charcoal in overdose. A 2015 study on activated charcoal from the National Center for Biotechnology Information revisited whether it should still be considered a viable option for treatment.
The study found that while activated charcoal is generally a safe treatment method, it is not without its risks.
One of the risks associated with activated charcoal is pulmonary aspiration (particles moving from the gastrointestinal tract into the voice box, trachea, and lungs).
The study found that out of 4,500 overdose patients, 71 (1.6 percent) of the patients experienced pulmonary aspiration.
About one out of every 10 barbiturate overdoses end in death, so survival chances are fairly high with a speedy response and proper medical intervention.
If you have developed an addiction to Nembutal or any barbiturate, there is hope for a full recovery.
Seek out a professional treatment program. Quitting Nembutal use cold turkey can be dangerous and difficult. In some cases, barbiturate withdrawal can even result in death.
In a professional treatment program, doctors will help you to manage withdrawal symptoms. They will often employ a tapering schedule to wean you off the drug gradually. This is the safest and most comfortable way to get off Nembutal.
You’ll have 24-hour supervision if you opt for inpatient medical detox. This ensures you stay safe, and it reduces the likelihood of relapse since you won’t have access to substances of abuse. You’ll also benefit from continual psychological support in this setting.
After detoxing from the drug, further treatment is needed. A rehabilitation program can give you the support, education, and tools you need to stay sober. The bulk of your recovery progress will take place in therapy.
In therapy, you’ll address the personal circumstances that contribute to your desire to abuse drugs. You’ll learn coping skills to manage triggers, so you don’t return to substance abuse following withdrawal.